Alert archive / Colorado / Tornado Warnings in 2018

Tornado Warning 12, NWS Goodland, KS

May 28, 2018Kit Carson County, Colorado

NWS Goodland, KS issued this tornado warning at May 28, 2018, 5:23 PM MDT for Kit Carson County, Colorado. It was in force for 37 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 28, 2018, 5:23 PM MDT (23:23 UTC)
Expired
May 28, 2018, 6:00 PM MDT
In force
37 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.5 in

County Kit Carson County, CO

The radar

The Goodland radar (KGLD), 104 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 28, 5:30 PM MDTTORNADO13 N Seibert, COSPOTTER REPORTED A LANDSPOUT 13 MILES NORTH OF SEIBERT, JUST WEST OF HIGHWAY 59.
May 28, 5:35 PM MDTTORNADO11 N Seibert, COCORRECTS PREVIOUS TORNADO REPORT FROM 12 SW KIRK TO 11N SEIBERT. OFF-DUTY NWS EMPLOYEE SIGHTED A LANDSPOUT 11 MILES NORTH OF SEIBERT AT 5:35 PM MDT.
May 28, 6:10 PM MDTTORNADO13 Sw Cope, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this tornado warning; the first came 7 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 28, 1:12 PM MDTTornado WatchSPC8 hr

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 11.4 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2018-05-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2018-05-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-104 J/kg
Mixed-layer LCL
854 m above ground
0-6 km bulk shear
49 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
173 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

940 
WFUS53 KGLD 282323
TORGLD
COC063-290000-
/O.NEW.KGLD.TO.W.0012.180528T2323Z-180529T0000Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Goodland KS
523 PM MDT MON MAY 28 2018

The National Weather Service in Goodland has issued a

* Tornado Warning for...
  Northwestern Kit Carson County in east central Colorado...

* Until 600 PM MDT
    
* At 523 PM MDT, severe thunderstorms capable of producing a tornado
  were located along a line extending from 10 miles southwest of Cope
  to 6 miles northwest of Seibert, moving southeast at 10 mph.

  HAZARD...Tornado and ping pong ball size hail. 

  SOURCE...Radar indicated rotation. 

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely. 

* These tornadic storms will remain over mainly rural areas of
  northwestern Kit Carson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3957 10280 3935 10282 3934 10303 3957 10304
TIME...MOT...LOC 2323Z 314DEG 9KT 3955 10296 3937 10296 

TORNADO...RADAR INDICATED
HAIL...1.50IN

$$

JRM
1 follow-up statement
247 
WWUS53 KGLD 282334
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
534 PM MDT MON MAY 28 2018

COC063-290000-
/O.CON.KGLD.TO.W.0012.000000T0000Z-180529T0000Z/
Kit Carson CO-
534 PM MDT MON MAY 28 2018

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 600 PM MDT FOR
NORTHWESTERN KIT CARSON COUNTY...
    
At 532 PM MDT, a severe thunderstorm capable of producing a tornado
was located 11 miles south of Cope, or 14 miles north of Seibert, 
moving east at 20 mph. This storm has a history of producing 
tornadoes. Additional tornadoes are possible well to the south of 
this cell along new updrafts. These may form quickly and persist for 
5 to 10 minutes.

HAZARD...Tornado and golf ball size hail. 

SOURCE...Radar indicated rotation. 

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely. 

This tornadic thunderstorm will remain over mainly rural areas of
northwestern Kit Carson County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3957 10280 3935 10282 3934 10303 3957 10304
TIME...MOT...LOC 2332Z 283DEG 19KT 3950 10289 

TORNADO...RADAR INDICATED
HAIL...1.75IN

$$

JRM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this tornado warning went out at May 28, 3:18 PM MDT, 2 hours 5 minutes earlier.

Area forecast discussion, May 28, 3:18 PM MDT, 2 hours 5 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
318 PM MDT Mon May 28 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 301 PM MDT Mon May 28 2018

Main concern widespread severe and heavy rainfall/flash flooding
concerns especially tonight and probably lingering into Tuesday.
Combination of outflow boundary and slow moving cold front are
currently draped across the area. A shortwave trough is also
moving across. The air mass is very moist and unstable is in
place. Mesoscale boundary to our south with southerly riding over
the top of it has kept persistent thunderstorms going across the
area all day.

This area will continue. Current high resolution guidance shows a
number of waves of thunderstorms moving across the area through
the night. The combination of all these parameters will cause
severe thunderstorms into this evening. These thunderstorms have
produced up to 2 inch per hour rainfall rates with many locations
in the northern and eastern portion of the area receiving heavy
rainfall since last night. Considering the rainfall that has
occurred, is going on, and is expected through tonight, have
issued a Flash Flood Watch through the night.

Have not been able to spend much for Tuesday. However surface boundary
looks to be over the central portion of the area by early
afternoon. At the same time a shortwave trough will move across.
To start the day there should be lingering thunderstorms over the
eastern portion of the area. The surface boundary and shortwave
trough will cause thunderstorms to increase in coverage and
intensity during the afternoon. So the possibility still exists
for severe thunderstorms with a slight risk in the day 2 outlook.
Since the same air mass is in place will have a continued risk for
heavy rainfall and flash flooding.

.LONG TERM...(Tuesday night through Monday)
Issued at 301 PM MDT Mon May 28 2018

Not much time due to ongoing hazardous weather. A couple of
shortwaves will continue thunderstorm chances Tuesday and
Wednesday nights. After a few dry days, chances of thunderstorms
return during the weekend and especially late in the weekend into
Monday.

In general there looks to be a warming trend through this period.
Made no changes to what forecast builder gave me due to lack of
time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1139 AM MDT Mon May 28 2018

This is a messy and uncertain forecast due to ongoing convection
and mesoscale features that are not being resolved by the current
model run, even the high resolution output. The winds will be high
variable in direction due to outflow boundaries draped across the
area. For Kgld, the wind direction outside thunderstorms will tend
to be south to southeast at 15 to 25 mph with gusts to around 25
mph. For Kmck, the winds will vary from northeast to southeast at
15 to 25 mph with occasional gusts to around 30 mph.

Thunderstorms are expected to develop across the entire between
18z and 21z and will cover most of the forecast area. Vfr
conditions are expected except for the occasional mvfr conditions
when a stronger cell comes across. Later on tonight after the
storms have finished mvfr to occasional ifr conditions will occur.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Flash Flood Watch through Tuesday morning for KSZ001>004-014>016-
     028-029.

CO...Flash Flood Watch through late tonight for COZ090.

NE...Flash Flood Watch through late tonight for NEZ079>081.

&&

SHORT TERM...BULLER
LONG TERM...BULLER
AVIATION...BULLER
Hazardous weather outlook, May 28, 10:49 AM MDT, 6 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1049 AM MDT Mon May 28 2018

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-291200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1049 AM MDT Mon May 28 2018 /1149 AM CDT Mon May 28 2018/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A widespread significant outbreak of severe weather is expected this
afternoon into tonight across the entire area. The threats will be
damaging winds 60 mph and greater...large hail of at least 1 to 3
inches in diameter and a greater than normal risk of tornadoes. Also
heavy rainfall is expected which will cause an above normal flash
flood threat.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY...

For Tuesday...severe thunderstorms will be possible across the Tri-
State region for the afternoon and evening hours. The entire area is
currently under a Marginal Risk for severe storms.

Main threats will be damaging winds up to 60 mph...and large hail of
at least 1 inch. Locally heavy rainfall is also possible with any
storms. This will create an above normal chance of flash flooding.

Wednesday will have a chance for thunderstorms...with no chance for
severe at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be required this afternoon and tonight.

In the hours before

Local storm report, May 28, 4:41 PM MDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
441 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0434 PM     HAIL             2 S COLBY               39.36N 101.05W
05/28/2018  E1.00 INCH       THOMAS             KS   STORM CHASER

&&

BWARREN
Local storm report, May 28, 5:00 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
500 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0458 PM     HAIL             RUSSELL SPRINGS         38.91N 101.18W
05/28/2018  M1.00 INCH       LOGAN              KS   PUBLIC

&&

BWARREN
Local storm report, May 28, 5:02 PM MDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
502 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0443 PM     FLASH FLOOD      HILL CITY               39.37N 99.85W
05/28/2018                   GRAHAM             KS   DEPT OF HIGHWAYS

            KDOT CLOSED US 283 SOUTH TO WAKEENEY DUE TO
            FLOODING.

&&

EV
Special weather statement, May 28, 5:02 PM MDT, 21 minutes before
Special Weather Statement
National Weather Service Goodland KS
502 PM MDT MON MAY 28 2018

COZ091-282315-
Kit Carson County CO-
502 PM MDT MON MAY 28 2018

...Brief Landspout Tornadoes Possible...

At 501 PM MDT, conditions are becoming favorable for the development
of landspout tornadoes in and close to the Kit Carson and Washington
county line. However, at this time it is unknown which if any storm
would produce a landspout. Any landspouts which develop are expected
to pose a limited threat.

This landspout threat will remain over mainly rural areas of
northwestern Kit Carson County County.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Goodland.

Landspout tornadoes can form with a developing thunderstorm before
rain, hail, and even thunder is observed. Landspout tornadoes are not
usually associated with a wall cloud and are often difficult to
detect with weather radar.

&&

A tornado watch remains in effect until 900 PM MDT for east central
Colorado.

LAT...LON 3957 10281 3949 10282 3949 10309 3957 10309

JRM
Local storm report, May 28, 5:09 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
509 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     HEAVY RAIN       1 E HILL CITY           39.37N 99.83W
05/28/2018  M5.10 INCH       GRAHAM             KS   PUBLIC

            5.1 INCHES OF RAINFALL SINCE 1:00 PM MDT.

&&

EV
Local storm report, May 28, 5:18 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
518 PM MDT MON MAY 28 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0506 PM     TORNADO          17 N FLAGLER            39.53N 103.01W
05/28/2018                   KIT CARSON         CO   NWS EMPLOYEE

            OFF-DUTY NWS EMPLOYEE REPORTED LANDSPOUT.

&&

EV

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 6:10 PM MDTSevere Thunderstorm WarningGLDYuma20 min
May 27, 6:14 PM MDTSevere Thunderstorm WarningGLDKit Carson31 min
May 27, 6:23 PM MDTSpecial Weather StatementGLDYuma22 min
May 27, 6:38 PM MDTSpecial Weather StatementGLDKit Carson22 min
May 27, 6:41 PM MDTSevere Thunderstorm WarningGLDKit Carson34 min
May 27, 6:47 PM MDTSevere Thunderstorm WarningGLDKit Carson28 min
May 27, 7:09 PM MDTTornado WarningGLDKit Carson23 min
May 27, 7:12 PM MDTSevere Thunderstorm WarningGLDKit Carson33 min
May 27, 7:14 PM MDTSevere Thunderstorm WarningGLDKit Carson31 min
May 27, 7:37 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma23 min
May 27, 7:43 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma17 min
May 27, 8:00 PM MDTSevere Thunderstorm WarningGLDKit Carson, Yuma45 min
May 27, 8:39 PM MDTSevere Thunderstorm WarningGLDYuma51 min
May 27, 8:53 PM MDTSpecial Weather StatementGLDYuma37 min
May 28, 2:18 PM MDTFlash Flood WatchGLDYuma19 hr
May 28, 4:32 PM MDTSpecial Weather StatementGLDKit Carson28 min
May 28, 5:02 PM MDTSpecial Weather StatementGLDKit Carson13 min
May 28, 5:07 PM MDTTornado Warning Tornado observedGLDKit Carson23 min
May 28, 5:36 PM MDTSevere Thunderstorm WarningGLDYuma39 min
May 28, 5:46 PM MDTSevere Thunderstorm WarningGLDKit Carson44 min
May 28, 5:50 PM MDTTornado WarningGLDKit Carson25 min
May 28, 5:52 PM MDTSevere Thunderstorm WarningGLDYuma53 min

Nearby

Tornado Warnings in Colorado, 2018Every tornado warning in 2018Tornadoes in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.